Alert archive / Montana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 47, NWS Glasgow, MT

June 26, 2012Sheridan County, Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jun 26, 2012, 8:03 PM MDT for Sheridan County, Montana. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2012, 8:03 PM MDT (02:03 UTC)
Expired
Jun 26, 2012, 8:40 PM MDT
In force
37 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon

County Sheridan County, MT

The radar

The Glasgow radar (KGGW), 187 km from the middle of the area, began a volume at 02:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 8:04 PM MDTHAIL 1S Raymond Port Of Entry, MTPEA TO QUARTER HAIL WITH 40-50 MPH WINDS AND HEAVY RAIN
Jun 26, 8:05 PM MDTHAIL 15 Nw Dooley, MTPEA TO QUARTER SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 2.1 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2012-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 223 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2012-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
223 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
4182 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

960 
WUUS55 KGGW 270203
SVRGGW
MTC091-270300-
/O.NEW.KGGW.SV.W.0047.120627T0203Z-120627T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
803 PM MDT TUE JUN 26 2012

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN SHERIDAN COUNTY IN NORTHEAST MONTANA...

* UNTIL 900 PM MDT.

* AT 759 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  PORT OF RAYMOND...OR 14 MILES NORTH OF PLENTYWOOD...AND MOVING EAST
  AT 45 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  WESTBY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4881 10405 4881 10468 4900 10470 4900 10405
TIME...MOT...LOC 0203Z 272DEG 40KT 4897 10454

$$

RSMITH
WEATHER.GOV/GLASGOW
1 follow-up statement
886 
WWUS55 KGGW 270240
SVSGGW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
840 PM MDT TUE JUN 26 2012

MTC091-270250-
/O.CAN.KGGW.SV.W.0047.000000T0000Z-120627T0300Z/
SHERIDAN-
840 PM MDT TUE JUN 26 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SHERIDAN COUNTY
IS CANCELLED...

AT 838 PM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA  
AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 4881 10405 4881 10468 4900 10470 4900 10405
TIME...MOT...LOC 0240Z 272DEG 40KT 4893 10392

$$

RSMITH
WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 6:15 PM MDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 26, 6:15 PM MDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
615 PM MDT TUE JUN 26 2012

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH THURSDAY...
UPDATED THE FORECAST TO ISSUE A HIGH WIND WARNING FROM A FAST
MOVING COLD FRONT MOVING ACROSS THE HI-LINE. WIND SPEEDS RIGHT
BEHIND THE FRONT WILL GUST OVER 60 MPH. THE COLD FRONT WILL MOVE
INTO NORTH DAKOTA SOMETIME AFTER 8 PM. RSMITH

PREVIOUS DISCUSSION...VERY MOIST AIRMASS REMAINS OVER NORTHERN AND
FAR EASTERN MONTANA WHILE DRY AIR HAS PUSHED ACROSS SOUTHERN
MONTANA. COLD FRONT IS MAKING ITS WAY EAST ACROSS CENTRAL MONTANA.
SOUTHWEST WINDS BEGINNING TO INCREASE IN THE DRY AIRMASS OVER THE
SOUTHERN ZONES AND WILL TURN WEST AND SPREAD OVER THE NORTHERN
ZONES LATER THIS EVENING WITH THE COLD FRONT PASSAGE. SOME
CONVECTION TRYING TO DEVELOP ALONG THE DRY LINE AROUND MILES CITY
AND COULD INTENSIFY IN THE MORE MOIST AND UNSTABLE AIRMASS TO THE
NORTHEAST THROUGH THE LATE AFTERNOON AND EVENING.

UPPER LOW OVER THE PACIFIC NORTHWEST WILL ALSO BE LIFTING TOWARD
SASKATCHEWAN OVERNIGHT. THIS WILL BE PUSHING THE SYSTEM CURRENTLY
OVER MONTANA TO THE NORTHEAST. STRONG COLD AIR ADVECTION EXPECTED
BEHIND THE ASSOCIATED COLD FRONT SHOULD DROP HIGH TEMPERATURES
ABOUT 20 DEGREES FROM TODAY. WITH 850 AND 700MB WINDS OF 40 TO 60
KT...THE STRONG CAA SHOULD MIX A FAIR AMOUNT OF WIND TO THE
SURFACE FOR LATE TONIGHT THROUGH WEDNESDAY.

BY THURSDAY HIGH PRESSURE MOVES INTO MONTANA WITH WESTERLY FLOW
ALOFT. EXPECT DRY AND SUNNY WEATHER WITH A LITTLE WARMER
TEMPERATURES AND A LOT LESS WIND. EBERT

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
NOT TOO MANY CHANGES TO THE LONG TERM FORECAST SLIGHTLY TWEAKED
THE TEMPERATURES FRIDAY AFTERNOON AND SUNDAY AFTERNOON. WE HAVE A
WEAK UPPER WAVE MOVING THROUGH ON FRIDAY WHICH SHOULD PROVIDE A
SLIGHT WARM UP OUT AHEAD OF THIS WAVE.

A STRONGER SHORTWAVE WILL MOVE ACROSS MONTANA SUNDAY AFTERNOON AND
SUNDAY EVENING WHICH WILL PROBABLY TRIGGER ANOTHER ROUND OF
THUNDERSTORMS. WENT WITH THE NEW ECMWF PAST SUNDAY NIGHT AND TOOK
THE CHANCE OF THUNDER OUT OF THE FORECAST PAST THIS POINT. UPPER
FLOW WILL SOUTHWEST AND UNSTABLE BUT THE LACK OF MOISTURE IN BOTH
THE GFS AND ECMWF MEANS LESS THEN A SLIGHT CHANCE OF THUNDER. RSMITH

PREVIOUS DISCUSSION...THE EXTENDED BEGINS WITH RIDGING ALOFT WHICH
SHOULD KEEP NORTHEAST MONTANA DRY FROM THURSDAY NIGHT THROUGH
SUNDAY AFTERNOON. TEMPERATURES WILL REMAIN IN THE UPPER 80S TO
LOWER 90S.

SOUTHWEST FLOW RETURNS SUNDAY NIGHT WITH A SURFACE TROUGH
THEREFORE BROUGHT CHANCES OF THUNDER BACK INTO THE FORECAST. GOING
TO BE HARD TO PICK A PERIOD THAT LATE IN THE FORECAST OVER ANOTHER
FOR BETTER CHANCES. WILL KEEP IT BROAD BRUSH AT THIS TIME. PROTON

&&

.AVIATION...
FR. THE MAIN AVIATION ISSUES WILL BE A STRONG COLD FRONT MOVING
THROUGH THE REGION. WINDS WILL SWITCH TO THE WEST NORTHWEST BEHIND
A COLD FRONT WITH GUSTS UP TO 55 KNOTS. THE FRONT WILL REACH THE
GOLF TERMINAL BY 630 PM...THE KGDV AND THE KS DY TERMINAL SOMETIME
BETWEEN 800 AND 815 PM. BEHIND THE FRONT THE WINDS WILL REMAIN
BETWEEN 15 AND 25 KNOTS AT ALL TERMINAL OVERNIGHT. RSMITH

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 7 PM MDT THIS EVENING FOR CENTRAL AND
SOUTHERN VALLEY...NORTHERN VALLEY.

LAKE WIND ADVISORY UNTIL 9 PM MDT WEDNESDAY FOR FORT PECK LAKE.

RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT FOR MTZ122-137.

HIGH WIND WARNING UNTIL 8 PM MDT THIS EVENING FOR DANIELS...
SHERIDAN...WESTERN ROOSEVELT...EASTERN ROOSEVELT.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jun 26, 4:14 AM MDT, 15 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
414 AM MDT TUE JUN 26 2012

MTZ016-017-021>023-271015-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-MCCONE-
414 AM MDT TUE JUN 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A LAKE WIND ADVISORY FOR FORT PECK LAKE IS IN EFFECT UNTIL 9 PM
WEDNESDAY. WINDS WILL BE SOUTHWEST SHIFTING TO WEST 20 TO 30
MPH...WITH GUSTS AS HIGH AS 4O MPH.

THERE IS ALSO A RED FLAG WARNING IN EFFECT FROM NOON TODAY UNTIL
MIDNIGHT FOR FIRE WEATHER ZONE 137. THIS IS FOR RAPIDLY LOWERING
RELATIVE HUMIDITY AND INCREASING WEST WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE LAKE WIND ADVISORY EXPIRES AT 9 PM WEDNESDAY

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ024>027-271015-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-
414 AM MDT TUE JUN 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A RED FLAG WARNING IN EFFECT FROM NOON TODAY UNTIL
MIDNIGHT FOR FIRE WEATHER ZONE 122. THIS IS FOR RAPIDLY LOWERING
RELATIVE HUMIDITY AND INCREASING WEST WINDS.

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS
AFTERNOON...WITH LARGE HAIL AND DAMAGING WINDS OVER 60 MPH
POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jun 26, 5:29 PM MDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
529 PM MDT TUE JUN 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     NON-TSTM WND GST 1 SW SIDNEY             47.71N 104.17W
06/26/2012  M56 MPH          RICHLAND           MT   AWOS

            SIDNEY AIRPORT MEASURED A 56 MPH WIND GUST

&&

RSMITH
Local storm report, Jun 26, 5:56 PM MDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
556 PM MDT TUE JUN 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     NON-TSTM WND GST 2 N GLASGOW             48.23N 106.64W
06/26/2012  M62 MPH          VALLEY             MT   ASOS

            BLOWING DUST IN THE AREA.

&&

TEDJ
Local storm report, Jun 26, 6:52 PM MDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
652 PM MDT TUE JUN 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     TSTM WND GST     4 E BROCKWAY            47.29N 105.67W
06/26/2012  E60 MPH          MCCONE             MT   TRAINED SPOTTER

            50 TO 60 MPH GUSTS WHEN THE STORM INITIALLY HIT...PEA TO
            DIME SIZE HAIL AFTER

&&

JB
Local storm report, Jun 26, 7:19 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
719 PM MDT TUE JUN 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     NON-TSTM WND GST 10 W WHITETAIL          48.89N 105.38W
06/26/2012  E60 MPH          DANIELS            MT   PUBLIC

            ESTIMATED BETWEEN 50 TO 60 MPH WINDS.

&&

RSMITH
Special weather statement, Jun 26, 7:33 PM MDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
733 PM MDT TUE JUN 26 2012

MTZ019-270230-
SHERIDAN-
733 PM MDT TUE JUN 26 2012

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SHERIDAN COUNTY IN NORTHEAST MONTANA...

UNTIL 830 PM MDT.

AT 731 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR REDSTONE...MOVING EAST AT 45 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...PLENTYWOOD...
REDSTONE...PORT OF RAYMOND AND WESTBY.

LAT...LON 4855 10405 4869 10504 4873 10504 4890 10504
      4891 10504 4891 10506 4900 10506 4900 10405
TIME...MOT...LOC 0133Z 274DEG 45KT 4881 10500

RSMITH
WEATHER.GOV/GLASGOW
Local storm report, Jun 26, 7:52 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
752 PM MDT TUE JUN 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     NON-TSTM WND GST W OUTLOOK               48.89N 104.78W
06/26/2012  E50 MPH          SHERIDAN           MT   TRAINED SPOTTER

            LIGHT RAIN ALSO REPORTED

&&

JB

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 6:21 PM MDTSevere Thunderstorm WarningGGWDawson, McCone39 min
Jun 26, 6:53 PM MDTSevere Thunderstorm WarningGGWDaniels67 min
Jun 26, 6:59 PM MDTSevere Thunderstorm WarningGGWDawson, McCone, Richland61 min
Jun 26, 7:33 PM MDTSpecial Weather StatementGGWSheridan57 min
Jun 26, 7:55 PM MDTSevere Thunderstorm WarningGGWRichland, Roosevelt53 min

Nearby

Severe Thunderstorm Warnings in Montana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.